Heavy Snow, Jackson
- When
- February 14, 7:00 PM EST to February 15, 6:00 AM EST
- Where
- Jackson forecast zone
- Reported by
- Post Office
- Coordinates
- 39.020, -82.618 (the zone’s center; the record gives no point)
A fast moving clipper system moved up the Ohio River Valley during the evening of the 14th. A mixture of rain and snow changed over to all snow by 2300E in southeast Ohio.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A fast moving clipper system moved up the Ohio River Valley during the evening of the 14th. A mixture of rain and snow changed over to all snow by 2300E in southeast Ohio. In the wake of the weak low pressure system, colder air rushed in during the predawn hours on the 15th. The snow diminished by dawn to some lingering flurries.
Accumulations of 3 to 4 inches occurred in Jackson, Meigs, and Gallia Counties with only 1 to 3 inches of snow elsewhere in southeast Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 14, 3:39 PM EST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
339 PM EST FRI FEB 14 2014
.SYNOPSIS...
CLIPPER PASSES THIS EVENING AND TONIGHT WITH ACCUMULATING
SNOW...LINGERING INTO SATURDAY. ANOTHER UPPER LEVEL SYSTEM BRINGS
MORE LIGHT SNOW SATURDAY NIGHT INTO SUNDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
CLIPPER SYSTEM APPROACHING FROM THE WEST...WITH SNOW ALREADY
SPREADING INTO OHIO. MODELS IN FAIR AGREEMENT ON TRACK OF THE
SURFACE LOW CROSSING SOUTHERN KY INTO WESTERN VA OVERNIGHT. SOME
DIFFERENCE ON EXACT TRACK OF THE 850MB LOW...WHICH WOULD BE THE
DRIVER OF ANY HEAVIER SNOW BAND. TRENDED TOWARD THE SLIGHTLY
NORTHERN TRACK OF THE RAP...WHICH TAKES IT ALONG I-64...THEN INTO
THE NORTHERN MOUNTAINS. TEMPS ACROSS SOUTHERN WV IN THE MID TO UPPER
40S WHICH WILL INITIALLY EAT INTO THE POTENTIAL SNOW ACCUMULATIONS
WITH RAIN MIXING IN SOUTH OF I-64. FARTHER NORTH...IE NORTH OF
I-64...SHOULD BE COLD ENOUGH FOR MOSTLY SNOW...AND COMBINED WITH THE
TRACK OF THE 850 LOW...EXPECT A BAND OF HEAVIER SNOW ROUGHLY A
COUPLE COUNTIES WIDE. WITH THIS THINKING...UPGRADED TO A WINTER
STORM WARNING FROM CARTER/GREENUP KY NW TO CALHOUN/RITCHIE WV.
ANTICIPATE A SWATH OF 4-6 INCHES ACROSS THIS AREA. FARTHER
NORTH...AWAY FROM THE BETTER 850 FORCING...STILL THINK 1-3 FOR OUR
NORTHERN ZONES IN SE OH...SO ADDED AN ADVISORY UP THROUGH PERRY
COUNTY. ALSO INCREASED SNOW AMOUNTS FROM NORTH CENTRAL WV INTO THE
MOUNTAINS...BUT DUE TO HIGHER WINTER STORM WARNING CRITERIA
THERE...WILL CONTINUE CURRENT ADVISORY...WITH GENERALLY 3-5 INCHES.
WENT WITH A MAV/MET BLEND ON HOURLY TEMPERATURES THROUGH TOMORROW.
COLD AIR WILL BEING WORKING IN FROM THE WEST OVERNIGHT...BUT DO NOT
EXPECT EASTERN PORTIONS OF CWA TO DROP VERY QUICKLY. THEN
TOMORROW...COLDER AIR CONTINUES FILTERING IN AT 850 SO THE MOUNTAINS
WILL CONTINUE DROPPING THROUGH THE DAY...BUT WITH CLOUDS BREAKING UP
TO THE WEST SHOULD GET AT LEAST A LITTLE DIURNAL WARMING. STILL...A
COOL DAY WITH HIGHS GENERALLY FAILING TO REACH THE FREEZING MARK.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
ACTIVE WEATHER PATTERN CONTINUES IN THE SHORT TERM PERIOD. LOW
PRESSURE SYSTEM PUSHING OFF TO THE EAST AT THE BEGINNING OF THE
PERIOD...WITH JUST SOME LINGERING LIGHT UPSLOPE SNOW SHOWERS IN ITS
WAKE SATURDAY NIGHT. BRIEF BREAK IN THE PRECIPITATION EXPECTED
ACROSS MOST OF THE AREA SATURDAY NIGHT...HOWEVER...ANOTHER CLIPPER
TYPE SYSTEM WILL MOVE INTO THE AREA ON SUNDAY. MODELS HAVE BEEN
CONSISTENT THAT THIS WILL BE A RATHER WEAK SYSTEM...WITH LIGHT
QPF...SO AT THIS POINT...EXPECTING ONLY LIGHT ACCUMULATIONS AT
BEST...WITH BEST CHANCES ACROSS THE NORTH.
FOCUS THEN TURNS TO MONDAY...AS A WARM FRONTAL BOUNDARY LIFTS NORTH
ACROSS THE REGION IN ADVANCE OF YET ANOTHER LOW PRESSURE SYSTEM.
GOOD SOUTHERLY FLOW OUT AHEAD OF THE SYSTEM WILL CREATE MUCH WARMER
TEMPERATURES ACROSS THE AREA AS OF LATE...WITH HIGHS ON MONDAY
GENERALLY IN THE 40S...TO PERHAPS LOWER 50S. WILL SEE BULK OF
PRECIPITATION MONDAY NIGHT IN THE FORM OF RAIN...EXCEPT ACROSS PARTS
OF THE HIGHER TERRAIN WHERE SNOW OR A MIX WILL EXIST. THERE COULD BE
A BRIEF PERIOD OF FREEZING RAIN AT THE ONSET ACROSS ERN SLOPES OF
HIGHER TERRAIN COUNTIES...BUT FOR NOW...WILL CONTINUE TO MONITOR
THIS AS IF THIS DOES OCCUR...ACCUMULATIONS LOOK TO BE LIGHT AND
COVERAGE SPOTTY. IN ADDITION TO PRECIPITATION...GUSTY WINDS WILL BE
ON THE INCREASE MONDAY...AS PRESSURE GRADIENT TIGHTENS IN ADVANCE OF
APPROACHING LOW.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THERE IS CONTINUED MODEL CONSENSUS ON A WARMER AND WET WEEK COMING
UP. HOWEVER...WITH THE NUMEROUS WEATHER SYSTEMS LIFTING OUT OF AN
AMPLIFYING WEST CENTRAL U.S. UPPER TROUGH...TIMING AND STRENGTH OF
THESE SYSTEMS AFTER THE INITIAL SYSTEM MONDAY NIGHT VARY IN THE
MODELS. MODELS DO AGREE ON A FAST MOVING FRONTAL SYSTEM CROSSING
MONDAY NIGHT...PRECEDED BY A BAND OF RAIN WITH A GOOD SURGE OF
MOISTURE FROM THE GULF OF MEXICO. SPEED OF THE SYSTEM PRECLUDES
ANYTHING HEAVY WITH THIS FIRST SYSTEM. WEAK HIGH PRESSURE SYSTEM
BUILDS IN FOR TUESDAY. HOWEVER...WITH UPPER FLOW BECOMING MORE
SOUTHWESTERLY AHEAD OF THE AMPLIFYING WESTERN UPPER TROUGH...THERE
WILL NOT BE THE COLD AIR OF LATE TO FOLLOW THAT FRONT. LOOK FOR
TEMPERATURES TO DROP BACK TO MAINLY THE 30S MONDAY NIGHT AND RISE
INTO THE 50S TUESDAY AS THE HIGH SLIDE QUICKLY EAST.
THERE IS MUCH QUESTION AS TO A WEAKER SYSTEM ON WEDNESDAY...WITH
MORE MODEL AGREEMENT ON A STRONG SYSTEM TOWARD THE END OF THE WEEK.
WILL PLAY THIS STRONGER SYSTEM FOR THURSDAY AND FRIDAY WITH
INCREASED CHANCE FOR RAIN...AND DOWNPLAY WEDNESDAY FOR RAIN. IN ANY
CASE...IN SPITE OF MUCH CLOUD DURING THE WEEK...TEMPERATURES WILL
CLIMB WELL ABOVE NORMAL BY THURSDAY...REACHING INTO THE 60S.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
CURRENTLY VFR ACROSS THE CWA...AS ANY LINGERING MVFR CIGS ACROSS
THE NORTH A NOW BEING PUSHED BACK NORTH AS SOUTHERLY WINDS PICK
UP. CLIPPER SYSTEM APPROACHING FROM THE WEST...WITH HIGH CLOUDS
ALREADY CROSSING OHIO RIVER. WARM TEMPS IN PLACE WILL LEAD TO RAIN
INITIALLY ACROSS THE SOUTH...WITH A RAIN/SNOW MIX NORTH. THEN AS
COLDER AIR MOVES IN ALOFT...THE RAIN ZONE SHOULD SLOWLY SHRINK
INTO THE SOUTHERN COAL FIELDS...AND THEN DISAPPEAR LATE TONIGHT.
EXPECT IFR TO LIFR VIS AND CIG IN SNOW OVERNIGHT AS THE CLIPPER
SYSTEM PASSES. GUSTY SW WINDS THIS AFTERNOON WILL DECREASE THIS
EVENING AS THE SUN SETS...THEN BECOME GUSTY NW AS THE CLIPPER
PASSES.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
ALTERNATE SCENARIOS: ONSET OF PRECIP AND SUB-VFR CONDITIONS MAY
VARY FROM CURRENT FORECAST.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
EST 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
CRW CONSISTENCY H H H H H H M L M M M M
HTS CONSISTENCY H H H M M M M M M M M M
BKW CONSISTENCY H H H H H H H H L L M M
EKN CONSISTENCY H H M M M M H L L M M M
PKB CONSISTENCY H M H H M L L M M L L L
CKB CONSISTENCY L H H M M H L L L M M M
AFTER 18Z SATURDAY...
IFR POSSIBLE IN PRECIP FOR WV MOUNTAINS SATURDAY NIGHT INTO
SUNDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR WVZ006>009-
014-016>019.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST
SATURDAY FOR WVZ020-027>032-035>040-046-047.
WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR WVZ010-011.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 8 AM EST
SATURDAY FOR WVZ005-013-015-024>026-033-034.
OH...WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR OHZ083-
085>087.
WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR OHZ066-067-
075-076-084.
KY...WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR KYZ101>103.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 8 AM EST
SATURDAY FOR KYZ105.
VA...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 8 AM EST
SATURDAY FOR VAZ003-004.
&&
SYNOPSIS...JMV/MZ/SL
NEAR TERM...MZ
SHORT TERM...SL
LONG TERM...JMV
AVIATION...MZHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 218 PM EST FRI FEB 14 2014 KYZ101>103-OHZ083-085>087-WVZ006>009-014-016>019-151930- GREENUP-CARTER-BOYD-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON- JACKSON WV-WOOD-PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE- 218 PM EST FRI FEB 14 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ020-027>032-035>040-046-047-151930- DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 218 PM EST FRI FEB 14 2014 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ066-067-075-076-084-WVZ010-011-151930- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-PLEASANTS-TYLER- 218 PM EST FRI FEB 14 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ105-VAZ003-004-WVZ005-013-015-024>026-033-034-151930- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-KANAWHA-MINGO-LOGAN- BOONE-MCDOWELL-WYOMING- 218 PM EST FRI FEB 14 2014 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 8 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488386, 488387, 488388.